Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 126, NWS Wichita, KS

July 12, 2007Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2007, 4:57 AM CDT for Harper County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2007, 4:57 AM CDT (09:57 UTC)
Expired
Jul 12, 2007, 6:00 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 51 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:20 AM CDTTSTM WND DMGAnthony, KSSMALL TO MEDIUM TREE LIMBS DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120958
SVRICT
KSC077-121100-
/O.NEW.KICT.SV.W.0126.070712T0957Z-070712T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
457 AM CDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 600 AM CDT.

* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF CRYSTAL SPRINGS...TO 6 MILES SOUTHWEST OF ATTICA...TO 10  
  MILES SOUTHWEST OF CORWIN...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANTHONY...ATTICA...BLUFF CITY...CORWIN...FREEPORT...HARPER...
  CRYSTAL SPRINGS.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3738 9835 3700 9834 3700 9780 3724 9780

$$

KLEINSASSER
3 follow-up statements
000 
WWUS53 KICT 121011
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT THU JUL 12 2007

KSC077-121100-
/O.CON.KICT.SV.W.0126.000000T0000Z-070712T1100Z/
HARPER KS-
510 AM CDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 600 AM CDT...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM HARPER...TO 7 MILES WEST OF ANTHONY...TO 6 MILES SOUTH OF 
CORWIN...MOVING SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR ANTHONY BY 520 AM CDT.
  NEAR BLUFF CITY BY 535 AM CDT.

THE TOWNS OF CRYSTAL SPRINGS...CORWIN AND FREEPORT ARE ALSO IN THE 
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

LAT...LON 3738 9835 3700 9834 3700 9780 3724 9780

$$

KLEINSASSER
000 
WWUS53 KICT 121025
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT THU JUL 12 2007

KSC077-121100-
/O.CON.KICT.SV.W.0126.000000T0000Z-070712T1100Z/
HARPER KS-
524 AM CDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 600 AM CDT...

AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM HARPER...TO ANTHONY...TO 10 MILES SOUTHEAST OF CORWIN...MOVING 
SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR BLUFF CITY BY 535 AM CDT.

THE TOWN OF FREEPORT IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

LAT...LON 3738 9835 3700 9834 3700 9780 3724 9780

$$

KLEINSASSER
000 
WWUS53 KICT 121053
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 AM CDT THU JUL 12 2007

KSC077-121104-
/O.EXP.KICT.SV.W.0126.000000T0000Z-070712T1100Z/
HARPER KS-
554 AM CDT THU JUL 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 553 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3738 9835 3700 9834 3700 9780 3724 9780

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:05 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 12, 3:05 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 AM CDT THU JUL 12 2007

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS AND AREAL EXTENT/PLACEMENT OF HEAVY RAINFALL
TODAY AND TONIGHT...

AT EARLY MORNING...CONVECTIVE CLUSTER/DEVELOPING MCS WAS ONGOING
ACROSS WEST-CENTRAL/SOUTHWEST KANSAS. ALL SHORT RANGE MODELS WERE
SUPPORTIVE OF THIS SCENARIO...THOUGH DIFFERED ON AREAL PLACEMENT AND
TRACK. LATEST RUC MAY HAVE BEST HANDLE IN THE SHORT TERM...BASED ON
RADAR/SATELLITE TRENDS...TAKING COMPLEX SOUTHEAST ACROSS SOUTH
CENTRAL KANSAS THROUGH MID-MORNING. ALTHOUGH CONVECTION MAY WANE BY
LATE MORNING...EXPECT SOME FESTERING ACROSS SOUTH CENTRAL AND
PORTIONS OF SOUTHEAST KANSAS THROUGH MIDDAY. THIS WILL STUNT DIURNAL
TEMPERATURE RISE...SO HAVE CUT MAXS DOWN A BIT THERE. BETTER CHANCES
FOR MORE SUNSHINE AND STRONGER SURFACE HEATING TO BE REALIZED ACROSS
PORTIONS OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON...AND EXPECT
THIS TO BE THE AREA FOR CONVECTIVE REDEVELOPMENT. A VERY UNSTABLE
AIRMASS AND MODEST DEEP LAYER SHEAR IN NORTHWEST FLOW ALOFT WILL
SUPPORT ORGANIZED SEVERE CONVECTION...WHICH COULD AFFECT CENTRAL OR
SOUTH CENTRAL KANSAS LATE IN THE AFTERNOON OR EARLY EVENING. HIGH
PRECIPITABLE WATER VALUES AROUND 1.8 INCHES WILL MAKE FOR HEAVY
RAIN PRODUCERS AS WELL. CURRENT FLASH FLOOD WATCH WILL BE MAINTAINED
IN TIME...WITH BARTON COUNTY ADDED IN CENTRAL KANSAS. CONFIDENCE IS
A BIT HIGHER FOR SOUTH CENTRAL KANSAS COUNTIES TODAY AND TONIGHT.

THE LATEST SHORT RANGE MODELS ARE A BIT MORE BEARISH ON THE DRIER
AIR ADVECTION ON FRIDAY AND SATURDAY...THOUGH FORECAST CONSENSUS
STILL SUPPORTS DWINDLING OF PRECIP CHANCES FROM NORTH TO SOUTH ON
FRIDAY...WITH DRY WEATHER ACROSS THE AREA ON SATURDAY. WILL LET
DAY SHIFT GET ANOTHER GANDER AT NEXT MODEL RUN BEFORE MAKING ANY
NEEDED TWEAKS TO WEEKEND FORECAST.

NO CHANGE TO OUTER PERIODS WITH THIS FORECAST CYCLE.

DARMOFAL

&&

.AVIATION...
FOR 06Z TAF ISSUANCE: ALTO CUMULUS CONTINUES INCREASE ACROSS THE
AREA AT THIS TIME...AS LIFT ALONG THE 315K ISENTROPIC LAYER
CONTINUES. THIS LIFT WILL EVENTUALLY LEAD TO SHRA/TSRA TO DEVELOP
TO THE WEST OF KHUT/KRSL AFTER 09Z. THIS AREA OF CONVECTION WILL
CONTINUE TO EXPAND AND MOVE NORTHEAST BETWEEN 09-12Z. SO HAVE
INTRODUCED VCTS FOR KHUT/KRSL AND KSLN STARTING AFTER 09Z.

ITS AFTER 12Z WHEN CEILINGS WILL BEGIN TO DETERIORATE AS WARM
ADVECTION AND CONTINUED MOISTURE TRANSPORT AND ISENTROPIC LIFT WILL
LEAD TO CONVECTION BREAKING OUT ALMOST ANYWHERE ACROSS THE REGION.
SO WILL INCLUDE VCTS FOR MOST LOCATIONS FOR THE DAYTIME HOURS.  WILL
ALSO SEE MVFR CEILINGS ALSO BECOME MORE PROMINENT AS INCREASED TSRA
IN THE AREA WITH LOW LEVEL MOISTURE INCREASING.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  66  84  65 /  60  60  20  10
HUTCHINSON      83  65  85  64 /  70  60  20  10
NEWTON          82  65  85  64 /  60  50  20  10
ELDORADO        82  66  84  65 /  60  50  20  10
WINFIELD-KWLD   83  67  83  66 /  60  60  30  10
RUSSELL         84  64  86  64 /  50  40  10  10
GREAT BEND      83  65  86  64 /  60  50  10  10
SALINA          85  65  87  64 /  50  40  10  10
MCPHERSON       83  65  86  64 /  60  50  10  10
COFFEYVILLE     82  65  84  64 /  60  50  30  10
CHANUTE         83  64  84  63 /  60  50  20  10
IOLA            83  64  85  63 /  50  40  20  10
PARSONS-KPPF    83  65  84  64 /  60  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ047-050>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 12, 4:02 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT THU JUL 12 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 AM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL
KANSAS EARLY THIS MORNING...AND POSSIBLY SOUTHEAST KANSAS BY LATE
MORNING. A LOCALLY STRONG STORM IS POSSIBLE...ALTHOUGH THE MAIN
RISK WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON ACROSS
PORTIONS OF WESTERN KANSAS...AND COULD AFFECT MUCH OF THE AREA BY
LATE AFTERNOON AND EVENING. THERE IS A SLIGHT RISK FOR SEVERE
STORMS...WITH THE MAIN RISK BEING LARGE HAIL UP TO GOLF BALL SIZE
AND LOCALLY DAMAGING WINDS TO 70 MPH. VERY HEAVY RAINFALL CAN ALSO
BE EXPECTED...WHICH MAY RESULT IN FLOODING. REFER TO THE LATEST
FLASH FLOOD WATCH FOR FURTHER DETAILS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT...MAINLY FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE RISK FOR SEVERE WEATHER IS
EXPECTED TO DIMINISH AFTER MIDNIGHT...THOUGH HEAVY RAINFALL WILL
REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...MAINLY FOR THE
OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A
FEW STRONG STORMS WILL BE POSSIBLE...WITH THE POTENTIAL FOR SOME
ONGOING MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY THIS
AFTERNOON AND EVENING. REPORTS OF HEAVY RAINFALL AND FLOODING ARE
ALSO GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jul 12, 4:39 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 AM CDT THU JUL 12 2007

KSZ091-121030-
HARPER-
439 AM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 435 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE...TO 7
MILES SOUTH OF MEDICINE LODGE...TO HARDTNER...AND MOVING SOUTHEAST
AT 40 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KLEINSASSER
Special weather statement, Jul 12, 4:51 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
451 AM CDT THU JUL 12 2007

KSZ091-121030-
HARPER-
451 AM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
ZENDA...TO SHARON TO KIOWA...AND MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.